Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Tulsa, OK

April 29, 2009Choctaw County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Apr 29, 2009, 1:07 PM CDT for Choctaw County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 1:07 PM CDT (18:07 UTC)
Expired
Apr 29, 2009, 3:07 PM CDT
In force
2 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 186 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 291807
FFWTSA
OKC023-292200-
/O.NEW.KTSA.FF.W.0005.090429T1807Z-090429T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 500 PM CDT

* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM KENT TO
  11 MILES SOUTH OF SOPER...MOVING EAST AT 30 MPH. RADAR INDICATES   
  THAT 2 INCHES OF RAIN HAS ALREADY FALLEN ACROSS NORTHWESTERN       
  PORTIONS OF THE COUNTY AND THIS VERY HEAVY RAINFALL WILL SPREAD    
  ACROSS MUCH OF THE REMAINDER OF THE COUNTY BY 230 PM. ANOTHER 1 TO 
  2 INCHES WILL BE POSSIBLE THROUGH 500 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...GOODLAND...MESSER...HUGO...SAWYER AND FORT TOWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3387 9582 3395 9595
      3412 9595 3416 9598 3416 9515 3394 9514
      3396 9523 3390 9525 3389 9532 3386 9534
      3386 9546

$$
1 follow-up statement
000 
WGUS74 KTSA 292007
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT WED APR 29 2009

OKC023-292014-
/O.CAN.KTSA.FF.W.0005.000000T0000Z-090429T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
307 PM CDT WED APR 29 2009

...THE FLASH FLOOD WARNING FOR CHOCTAW COUNTY IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.

AN ADDITIONAL ONE HALF INCH TO ONE INCH OF RAIN IS POSSIBLE ACROSS 
CHOCTAW COUNTY THIS AFTERNOON AS AN AREA OF LIGHT TO MODERATE 
RAINFALL CONTINUES TO TRANSLATE ACROSS SOUTHEASTERN OKLAHOMA. THIS 
ADDITIONAL RAINFALL WILL NOT LIKELY BE SIGNIFICANT ENOUGH TO CAUSE 
FLOODING. 

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3387 9582 3395 9595
      3412 9595 3416 9598 3416 9515 3394 9514
      3396 9523 3390 9525 3389 9532 3386 9534
      3386 9546

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:30 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 29, 12:30 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT WED APR 29 2009

...MESOSCALE UPDATE...

.DISCUSSION...
SURFACE PRESSURE FALLS OF UP TO 6 MB PER 3 HOURS HAVE DEVELOPED ALONG
THE BACK SIDE OF THE CONVECTIVE COMPLEX MOVING ACROSS EASTERN
OKLAHOMA.  WE ALSO NOTE A SHARP GRADIENT DEVELOPING IN
THE REFLECTIVITY NORTHWEST OF THE MESOSCALE VORT CENTER.  THE
STRONGEST PRESSURE FALLS ARE IN THE AREA OF THE TIGHTENING
REFLECTIVITY GRADIENT.  THIS SUGGEST THE POSSIBILITY OF STRONG
EAST WINDS DEVELOPING ALONG THE BACK EDGE OF THE PRECIPITATION...
WITH THE MOST FAVORED AREA IN NORTHEAST OKLAHOMA.  A WIND ADVISORY
OR HIGH WIND WARNING MAY BE REQUIRED IN PARTS OF THE AREA SOON.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, Apr 29, 9:03 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
903 AM CDT WED APR 29 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
845 AM CDT WED APR 29 2009

...HEAVY RAIN EVENT EXPECTED OVER EAST OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

FLASH FLOOD.
RISK...ELEVATED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

AREA AT GREATEST RISK...ALL AREAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

AREA AT GREATEST RISK...ALL AREAS.

DISCUSSION...
AN UPPER TROUGH WITH A DEEPENING MID LEVEL LOW PRESSURE AREA IS
APPROACHING EASTERN OKLAHOMA AT MID MORNING WITH AN IMPRESSIVE
AREA OF RAIN AND THUNDERSTORMS. RAINFALL AMOUNTS TO OUR WEST HAVE
APPROACHED 4 INCHES IN SOUTHWEST OKLAHOMA AND THIS AREA IS MOVING
INTO EASTERN OKLAHOMA LATE THIS MORNING. PRECIPITABLE WATER VALUES
ARE FORECAST TO BE NEAR 2 INCHES LATER TODAY AS SOUTH WINDS CONTINUE
TO FEED MOISTURE INTO THE AREA AHEAD OF THIS SYSTEM. SOME THUNDERSTORMS
COULD BE SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAIN IS
LIKELY. WIDESPREAD AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED ACROSS MUCH
OF THE AREA THROUGH THURSDAY WITH LOCAL AMOUNTS OF 5 TO 7 INCHES
POSSIBLE. SATURATED SOIL CONDITIONS WILL ENHANCE RUNOFF...WHICH WILL
LIKELY LEAD TO FLOODING PROBLEMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE UPPER LEVEL PATTERN IS NOT EXPECTED TO UNDERGO MUCH EVOLUTION
OVER THE COMING WEEK. THEREFORE... THE ACTIVE WEATHER PATTERN
WILL PERSIST THROUGHOUT THE ENTIRE 7 DAY FORECAST PERIOD.
THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY. HEAVY RAINFALL AND THE
POTENTIAL FOR FLOODING WILL AGAIN BECOME A CONCERN ON FRIDAY AS A
SURFACE FRONT ENTERS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AND REMAIN AWARE OF CONDITIONS OVER THE COMING DAYS. WEATHER
CONDITIONS AND FORECASTS THIS TIME OF YEAR ARE SUBJECT TO
VERY RAPID CHANGES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 29, 11:43 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1143 AM CDT WED APR 29 2009

OKZ065-066-071-291730-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
1143 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

AT 1142 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES WEST OF BEARDEN TO 5 MILES SOUTHWEST OF
VERNON...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WILSON...OKEMAH...WELEETKA...
BEARDEN...CLEARVIEW...PHAROAH...CASTLE...PADEN...BOLEY...MASON...
HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...SCHULTER...HANNA...
VERNON...RAIFORD...STIDHAM...PIERCE...HITCHITA AND COUNCIL HILL.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3560 9662 3555 9562 3520 9576 3520 9582
      3515 9597 3529 9599 3529 9643 3545 9644
      3545 9647 3542 9649 3544 9656 3541 9653
      3538 9654 3538 9655 3539 9657 3541 9659
TIME...MOT...LOC 1642Z 240DEG 23KT 3535 9656 3518 9600
Special weather statement, Apr 29, 12:17 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1217 PM CDT WED APR 29 2009

OKZ060-064>067-070-071-291815-
CREEK OK-MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-TULSA
OK-WAGONER OK-
1217 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OKMULGEE...SOUTHWESTERN WAGONER...SOUTHEASTERN CREEK AND TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE AND CENTRAL OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

AT 1216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF CASTLE...MOVING NORTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TULSA...
OKMULGEE...HENRYETTA...SCHULTER...MORRIS...PRESTON...BEGGS...
HECTORVILLE...BIXBY...GLENPOOL...COWETA...SLICK...MOUNDS...
KIEFER...KELLYVILLE...SAPULPA...AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3601 9625 3602 9556 3543 9567 3544 9643
TIME...MOT...LOC 1716Z 210DEG 27KT 3540 9622

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:49 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more40 hr
Apr 29, 11:04 AM CDTSevere Thunderstorm WarningTSAPittsburg56 min
Apr 29, 11:42 AM CDTAreal Flood AdvisoryTSANowata, Osage, Washington2 hr
Apr 29, 11:43 AM CDTSpecial Weather StatementTSAOkfuskee47 min
Apr 29, 11:51 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg, Pushmataha54 min
Apr 29, 11:56 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha64 min
Apr 29, 12:17 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee58 min
Apr 29, 12:46 PM CDTWind AdvisoryTSACraig, Creek, McIntosh, Mayes, Muskogee, Nowata and 7 more3 hr
Apr 29, 12:56 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha79 min
Apr 29, 2:06 PM CDTRiver Flood WarningTSANowata3 days
Apr 29, 2:16 PM CDTSpecial Weather StatementTSASequoyah44 min
Apr 29, 2:18 PM CDTSpecial Weather StatementTSALeFlore57 min
Apr 29, 3:19 PM CDTSpecial Weather StatementTSALeFlore41 min

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.